Alert archive / South Dakota / Flash Flood Warnings in 1999
Flash Flood Warning 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 22, 1999, 5:26 PM CDT for Gregory County, South Dakota. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 1999, 5:26 PM CDT (22:26 UTC)
- Expired
- Jun 22, 1999, 7:00 PM CDT
- In force
- 94 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Gregory County, SD
The radar
The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1203 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 222227 FFWFSD SDC053-230000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 526 PM CDT TUE JUN 22 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 700 PM CDT * AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL WAS OCCURRING NORTH OF HIGHWAY 44 NEAR DIXON. RAINFALL IN EXCESS OF TWO INCHES AN HOUR IS EXPECTED WITH THIS STORM AS IT SLOWLY MOVES ACROSS NORTHERN GREGORY COUNTY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:50 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 22, 2:50 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 250 PM CDT TUE JUN 22 1999 WEAK THUNDERSTORMS DEVELOPED IN FAR WESTERN CWA...IN AND JUST EAST OF SFC DEWPT/THETAE AXIS AHEAD OF APCHG CDFNT. THIS ACTIVITY AIDED A BIT BY WEAK WAVE APPARENT IN 500MB PROFILER LOOP. ALSO A FEW TSRA JUST SKIRTING SOUTHEAST CWA...WITH MORE ACTIVITY FARTHER SOUTHEAST INTO IOWA...ASSOC WITH LEADING WAVE AHEAD OF MAIN TROUGH STILL OVER EASTERN SECTIONS OF MT/WY...PER WATER VAPOR LOOP. LATEST SFC ANALYSIS /18Z/ SHOWS SFC CDFNT EAST OF KPHP AND KBIS... STILL WEST OF...BUT CLOSE TO...KMBG-KPIR LINE. TNGT IS DEFINITELY THE MAIN FOCUS FOR THIS PACKAGE...AS CDFNT/UPR TROF MOVE EAST ACRS CWA. BELIEVE SVR THREAT LIMITED SOMEWHAT BY PERSISTANT STRATUS DECK WHICH ADVECTED NORTH ON 30-40KT LLJ EARLY THIS MORNING. AIRMASS MAY ALSO BE TOO WARM FOR SIGNIFICANT HAIL...WITH LATEST LAPS SOUNDINGS INDICATING WET-BULB ZERO LEVELS IN THE 12-13KFT RANGE. CANNOT RULE OUT ISOLATED EVENTS...BUT AT THIS TIME WIDESPREAD SVR DOES NOT SEEM LIKELY. WITH PCPTBL WATER AOB 1.5 INCHES...AND POTENTIAL FOR SLOW MOVING/TRAINING STORMS /700-500MB FLOW RUNNING 15-30KT FROM THE S-SW...NEARLY PARALLEL TO FRONT...ON AREA PROFILERS/...THINK HEAVY RAINS MAY BE MORE OF A CONCERN. FFG REMAINS LOWEST IN MORVR AREA... WHERE 3HR VALUES RANGE FROM 1.4 TO 1.7. WILL NOT GO WITH ANY FLOOD WATCHES FOR NOW...BUT MAY BE SOMETHING FOR NEXT SHIFT TO LOOK AT ONCE DEVELOPMENT/MOVEMENT OF STORMS BECOMES MORE CLEAR. NGM/ETA SIMILAR IN FRONT POSITION THROUGH 24HR...WITH AVN A TAD SLOWER. THROUGH THE FIRST 6HR...ETA SEEMED TO HANDLE MOVEMENT OF NORTHERN END OF FRONT THE BEST...WHILE IN NEBRASKA ALL MODELS LOOKED A BIT SLOW. THIS WOULD FAVOR FASTER MOVING MODELS...BUT AM HESITANT TO REMOVE ALL MENTION OF PRECIP IN SOUTHEASTERN COUNTIES FOR WED AND WILL KEEP LOWER END CHC/SLGT CHC POPS IN NW IA COUNTIES FOR MAINLY WED MORNING. DRY WEATHER THEN EXPECTED INTO FRIDAY...WITH NEXT SYSTEM COMING OUT OF ROCKIES TO PRODUCE CHANCE OF THUNDERSTORMS SATURDAY. GUIDANCE TEMPERATURES SEEM REASONABLE...WITH MORE SUN COUNTERACTING SLIGHTLY COLDER AIRMASS BEHIND FRONT ON WEDNESDAY. READINGS THU SHOULD BE SIMILAR OR SLIGHTLY WARMER THAN WED...AS WEAK SOUTHERLY FLOW REGIME RESUMES. .FSD...NONE. HAMEN
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 4:41 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 34 min |
| Jun 22, 5:49 PM CDT | Flash Flood Warning | FSD | Gregory | 46 min |
| Jun 22, 5:49 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 46 min |
| Jun 22, 6:21 PM CDT | Tornado Warning | FSD | Gregory | 24 min |
| Jun 22, 6:35 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 25 min |
| Jun 22, 6:40 PM CDT | Flash Flood Warning | FSD | Gregory | 2 hr |
| Jun 22, 6:59 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 46 min |
Nearby
Flash Flood Warnings in South Dakota, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.